Massachusetts, 2022

Strong Wind in Massachusetts, November 11 to 12, 2022

November 11 to 12, 2022 · NWS BOX · 7 events in 4 counties and zones

As low pressure associated with the remnants of Nicole moved along the Appalachians and into western New England, a strong southerly low level jet developed late at night on the 11th across southern New England. Strong wind gusts occurred overnight in northern Connecticut, Rhode Island, and eastern Massachusetts.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

As low pressure associated with the remnants of Nicole moved along the Appalachians and into western New England, a strong southerly low level jet developed late at night on the 11th across southern New England. Strong wind gusts occurred overnight in northern Connecticut, Rhode Island, and eastern Massachusetts. In southeast Massachusetts, a fine line of convection moved through in the early morning of the 12th, which also enhanced wind gusts. The highest wind gusts reported were in the 40-47 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 11, 10:11 PM EST, 31 minutes earlier.

Area forecast discussion, Nov 11, 10:11 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1011 PM EST Fri Nov 11 2022

.SYNOPSIS...
The remnants of Nicole will bring showers with heavy rain and
perhaps a few embedded thunderstorms tonight into Saturday
morning, along with a period of strong wind gusts towards the
southeast New England coast. Rapidly improving conditions occur
Saturday afternoon, with near record high temperatures. A
frontal system will bring a period of showers late Saturday
night into Sunday morning, followed by colder and blustery
conditions Sunday night into early next week. Another storm
system may bring some snow to the distant interior Tuesday night
into Wednesday, with mainly rain closer to the coast. Mainly
dry and cool weather returns for the end of the week.

&&

.NEAR TERM /THROUGH SATURDAY/...

10 PM update...

Tropical moisture plume associated with remnants of Nicole,
streaming across the region this evening, with PWATs up to 2.1
inches across LI and advecting northward. This is resulting in
tropical downpours across the region. Although, given a lull in
activity is expected overnight, before a second round of heavy
showers arrives predawn and lasting to 13z west, 15-16z east,
not expecting any significant flooding, just nuisance
street/highway flooding.

At the surface, warm front lifting north thru the region, with
KORH just shifting to the SSW and vsby jumping from 1/2 mile to
5 miles. Impressive warm sector for this time of year, with dew
pts in the mid to upper 60s, and surface temps 65-70! In the
warm sector SSW winds gusting up to 30-35 mph. This will
increase overnight and peak around 12z Sat, as low level jet
peaks at about 70 kt along the south coast. Not expecting all of
this to mix down given low level inversion, but inversion will
not be stout with temps near 70 at daybreak. So expecting up to
60% of this low level jet to mix down, which translates to about
40 kt. Thus, wind advisory remains valid.

Sneak peek at new 00z guidance coming in, suggest a slightly
faster solution, with rain and wind ending across western MA/CT
around 13z, and 15-16z across eastern MA. Then sunshine for the
afternoon, and given good mixing, expecting near record highs in
the mid 70s!

Previous discussion...

Highlights...

Tonight & Saturday

* Periods of rain tonight into Sat AM which will be heavy at times
  along with the potential for a few embedded t-storms

* A period of strong wind gusts between 35 and 55 mph late tonight
  into Sat am with the strongest winds towards the south coast

* Sunshine develops Sat afternoon with near record highs into the 70s

Details...

The remnants of Nicole across the central Appalachians will rapidly
lift northward tonight and Saturday morning...moving into NY State
and then northern New England. The result will be periods of showers
with brief heavy rain and perhaps a few embedded thunderstorms
tonight into Saturday morning. The other concern though will revolve
around the potential for a period of strong wind gusts along parts
of the coastal plain. We will break them down more below.

1) Heavy Rain & Embedded Thunderstorm Potential into Sat AM:

The remnants of Nicole will be tracking to our west across NY State
tonight. As we typically see with these type of systems...the
heaviest rainfall amounts will be on the west side of the remnant
circulation. This should spare our region from any significant
flooding potential. That being said...a modest southerly LLJ
increasing to around 60 knots will combined with the remnant
tropical Pwat plume which is 4-5 standard deviations above normal of
this time of year. Strong forcing coupled with these high Pwats
support periods of showers with brief pockets of heavy rain. MUCapes
of a few hundred J/KG will also support a few embedded
thunderstorms.

We should see one main steady band rain occur this evening
associated with the strong forcing for ascent and change in
stability. The activity may become more scattered in nature
overnight, before more another band of widespread showers and perhaps
a few rumbles impact the region roughly between 5 and 10 am. This
would be associated with the pre-frontal trough and perhaps some
sort of fine line.

Putting it all together...widespread rainfall amounts should be on
the order of 0.75 to 1.50 inches with perhaps some localized 2"+
amounts in any convective elements. This may result in typical
brief/nuisance poor drainage street flooding, but not significant
flooding issues are expected.

2) Strong to Damaging Wind Potential:

The main concern continues to revolve around the potential for a
period of strong to damaging wind gusts very late tonight into
Saturday morning. The guidance has backed off on the southerly LLJ
from yesterday, but still has a period of 60 to 70 knot winds at 925
mb moving across the southeast New England coast. While this type of
LLJ is nothing special for our region; the inversion should be
limited given temperatures remaining in the 60s overnight. In
fact...temps may rise a few degrees into the 65 to 70 degree range
as the LLJ strengths. This coupled with a bit of a southwest
component to the wind should allow for some decent mixing. Thinking
is for a period of 35 to 55 mph wind gusts with the strongest of
those towards the southeast New England coast. We will maintain Wind
Advisories for parts of central/southern RI as well as portions of
southeast MA. Minor tree damage and perhaps some power outages may
occur.

The timing of these strong wind gusts looks to be late tonight when
the low level jet strengthens and surface temps warm a few degrees.
There might be a second round of wind; roughly between 5 and 10 am
with a potential fine line.

3) Near Record Highs Saturday afternoon:

After the Saturday morning showers depart; a much drier westerly
flow of air will work into the region for the afternoon allowing
for sunshine to develop. The airmass behind this pre-frontal trough
is anomalously warm for this time of year. This combined with very
mild start will allow for near record high temperatures in the lower
to middle 70s across much of the region. A bit of a westerly breeze
with gusts of 20-25 mph, but an incredible afternoon is in store for
mid November standards.

&&

.SHORT TERM /SATURDAY NIGHT/...

Highlights...

* Turning cooler Saturday night with a few showers possible late

Details...

Saturday night...

Cooler air will gradually work into the region Saturday night. Low
temperatures should drop into the 40s by daybreak Sunday. While
Saturday evening will be dry; a few showers may develop after
midnight in association with a weak wave of low pressure to our
south.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

Highlights...

* Showers Sunday morning followed by clearing by late afternoon
* Blustery and colder Mon-Tue
* Rain Tue night-Wed near the coast, but some snow possible further
  in the interior
* Mainly dry and cooler Thu-Fri

Sunday into Tuesday...

Robust mid level trough lifts NE into New Eng Sun with a frontal
wave likely bringing a period of showers, mainly Sun morning as it
moves across SE New Eng. As the wave moves out, rapid drying will
lead to clearing by mid/late afternoon with seasonable temps and
increasing NW winds in developing cold advection pattern.

Blustery and colder conditions follow Sun night/Mon with below
normal temps as low pres intensifies in the Maritimes. While winds
will diminish Tue as high pres builds into New Eng, cooler than
normal temps will continue. Highs mainly in the 40s Mon/Tue.

Tuesday night into Wednesday...

Potential for first accumulating snow of the season, mainly across
the distant interior. Still a lot of uncertainty and WPC cluster
analysis suggests uncertainty revolves around the amplitude of the
trough moving into the Gt Lakes and strength of downstream ridging
which will influence the track of the low pres. Latest guidance does
suggests primary low will remain in tact longer as it moves to the
north and west with a secondary low eventually developing to the
south. This points to mainly rain for the coastal plain with best
chance of snow in the distant interior. Overwhelming majority of
GEFS and EPS ensemble members indicate the highest snow accums will
be confined to northern New Eng but some accums possible further
south across interior northern and western MA. However, this is
still a day 5 forecast and much can change.

Thursday and Friday...

As storm system pulls away, looking at mainly dry and colder than
normal conditions Thu/Fri with prevailing NW flow. Highs mostly in
the 40s.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

03Z TAF Update...only change to the forecast, will be for a
slightly quicker improvement to conditions Saturday morning,
improving around 13z western MA/CT, and 15-16z eastern MA and
RI. Earlier discussion below.

=================================================================

Tonight...High Confidence.

Low end MVFR to IFR conditions common in periods of showers
with pockets of brief heavy rain and perhaps a few embedded
t-storms. SW wind gusts will increase to between 30 and 45 knots
with the strongest of those winds towards the southeast New
England coast after 06z. LLWS expected too.

Saturday...High Confidence in trends but some uncertainty on
timing of improving conditions.

MVFR-IFR conditions along with another round of showers with
gusty winds and perhaps a few embedded t-storms track across the
region from west to east...roughly between 12z-15z. Improvement
to VFR should occur in many locations 15-18z, but this process
may take a bit longer towards the Cape and Islands. SW wind
gusts of 30-45 knots early Sat, with the strongest gusts near
the south coast. These winds will shift to the W during the
afternoon with gusts diminishing to between 15 and 25 knots.

Saturday night...High Confidence.

Mainly VFR although some marginal MVFR conditions along with a
few showers may develop toward daybreak Sunday. WNW winds
generally less than 10 knots.

KBOS Terminal...Moderate Confidence in TAF.

KBDL Terminal...Moderate Confidence in TAF.

Outlook /Sunday through Wednesday/...

Sunday: VFR. Breezy. Chance SHRA.

Sunday Night through Monday: VFR. Breezy.

Monday Night through Tuesday: VFR.

Tuesday Night: Mainly VFR, with local IFR possible. Breezy.
Chance RA, chance SN.

Wednesday: MVFR/IFR conditions possible. Breezy. RA likely.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Saturday night...High Confidence.

The remnants of Nicole tracking to our west will induce a 55 to 70
knot southerly LLJ late tonight into Saturday morning. This should
result in southerly wind gusts of 30 to 40 knots and seas building
to between 10 and 15 feet over the open waters. Rain is expected
with a few embedded t-storms possible too.

Winds will shift to the west and gradually diminish Saturday
afternoon into Saturday night. Seas will also gradually lower.

Outlook /Sunday through Wednesday/...

Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt.

Tuesday Night: Winds less than 25 kt. Chance of rain.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Rain likely.

&&

.CLIMATE...
Record High Temperatures for Saturday November 12:

Boston 76 in 1909
Worcester 73 in 1909
Providence 75 in 1909
Hartford 74 in 1909

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 11 AM EST Saturday for MAZ018>024.
RI...Wind Advisory until 11 AM EST Saturday for RIZ004>008.
MARINE...Gale Warning until 1 PM EST Saturday for ANZ230>237-250-251-
     254>256.

&&

SYNOPSIS...KJC/Frank
NEAR TERM...KJC/Frank/Nocera
SHORT TERM...Frank
LONG TERM...KJC
AVIATION...KJC/Frank/Nocera
MARINE...KJC/Frank
CLIMATE...
Hazardous weather outlook, Nov 11, 4:08 PM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EST Fri Nov 11 2022

CTZ002>004-MAZ002>017-026-RIZ001>003-122115-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-
408 PM EST Fri Nov 11 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ008-122115-
Block Island RI-
408 PM EST Fri Nov 11 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-122115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 PM EST Fri Nov 11 2022

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST
SATURDAY...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ018>024-RIZ004>007-122115-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
408 PM EST Fri Nov 11 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Northern Bristol

When
November 11, 10:42 PM EST
Where
Northern Bristol forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In Attleboro, a tree was down on a car on Read Street.

Strong Wind, Western Norfolk

When
November 11, 11:35 PM EST to November 12, 5:45 AM EST
Where
Western Norfolk forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

In Westwood at 1135 PM EST on the 11th, a tree was down on a house on Sycamore Drive. Then, at 545 AM EST on the 12th, a tree was down on Summer Street.

Strong Wind, Northern Bristol

When
November 11, 11:45 PM EST
Where
Northern Bristol forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In North Easton at 1145 PM EST, police reported a tree and wires down on Allen Road. Report relayed by amateur radio.

Strong Wind, Western Plymouth

When
November 12, 12:05 AM EST
Where
Western Plymouth forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

In Plympton at 1205 AM EST, a tree and wires were down on Mayflower Road.

Strong Wind, Northern Bristol

When
November 12, 6:00 AM EST
Where
Northern Bristol forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In Rehoboth at 6 AM EST, a tree was down on Francis Street.

Strong Wind, Western Plymouth

When
November 12, 8:10 AM EST
Where
Western Plymouth forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

In Abington at 810 AM EST, a large tree was down on Brockton Avenue at Ashland Street. Report relayed by amateur radio.

Strong Wind, Southern Bristol

When
November 12, 8:38 AM EST
Where
Southern Bristol forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In New Bedford at 838 AM EST, a light pole was down on Allen Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057611, 1057595, 1057613, 1057616, 1057619, 1057620, 1057622.